Thank you for taking the time to open this up and read it… I had my avm removed on September 11, 2017… before the surgery I would have a fainting spell every 4-5 months! Before I would pass out I would have a aura so I knew I’d pass out and have a seizure and then I’d come right out of it and be fine… before my surgery my dr prescribed me keppra and then I wasn’t taking it for a few months because it gave me bad side effects and in that time I didn’t have any fainting spells or seizures… then I had surgery and while in the ICU they gave me keppra and it caused me to have a seizure so they changed it to depakote (which I am taking now) I don’t know how long I’ll be on it but I feel like I have bad side effects with this prescription as well… so I talked to my dads friend who had an avm removed when he was 24 and he is not 53 and he would pass out and have seizures but he wouldn’t get a aura before it happened so they prescribed him anti seizure medication and then after he had his avm removed they took him off seizure medication and hasn’t had a seizure ever since he had his avm removed… my question is "why do Dr.'s put you on anti seizure medication after your procedure if you had the surgery to remove the avm in the first place… I know everyone’s story is a little different but for me my doctor told me that my avm was the cause to my fainting/seizures and now that I had it removed I don’t understand why I need to continue to take the medication for seizures… wasn’t that the point to have surgery in the first place so I wouldn’t have to, and also not need to worry about the avm anymore?
For me I had my AVM burst in 2014, so I had emergency surgery. I never had seizures until after my AVM was removed. I tried Keppra for a while and had the same problem as you did. My body would tingle and I would have a seizure. The Keppra did not work for me so they made a switch to Lamotrigine. I don’t know if this helps or not but that’s what happen for me. Since they switched to the new medication, I have not had a seizure in about 7 to 8 months.
I’ve not had a craniotomy but it is a pretty major assault on your brain to have a craniotomy. I think the anti seizure medication is to allow your brain to calm down after such an assault. I’m pretty sure I’ve read (recently) of people weaning off their seizure meds once everything has calmed down.
For some, the surgery itself would cause some issues. I guess seizures can be managed by medicine, whereas the impact of a bleed cannot, so choosing surgery to remove the AVM is the lesser of two evils.
… that’s what I think. I’m less knowledgeable in this area.
Very best wishes
It was explained to me by my surgeon that the brain is like a beautiful lawn and you get a patch of weeds in it from a seizure or them cutting into it.
I had my bleed in Sep 2012 and 2 craniotomies in Oct 2012 —first op was to remove my CCM and the second was 3 weeks later as an emergency because my brain began to randomly swell.
Prior to my bleed, I never had a seizure. Your brain is never meant to be exposed to air, let alone be operated on! As Richard said, your brain was assaulted and repercussions from that take a long time to heal (if ever).
Since my operations, I have had seizures (simple partial) due to the scarring. First, I was on Dilantin which was useless. The levels were never able to maintain in the therapeutic range, resulting in seizures. I was then switched to generic Keppra which has been good for me. The excessive tiredness somewhat subsided—now I’m “just” tired. (It still sucks.) I also felt as though my body was constantly “humming/running” like an idling vehicle—intolerable. My neuro prescribed a low dose of venlafaxine to offset that side effect and it worked. I still take it. I never felt the “Keppra rage” side effect that many people describe. My seizure frequency was, on average, one seizure per quarter.
Two years post my second surgery, I had a simple partial that didn’t at all subside after my usual 4-5 minutes. I had to go to the ER after seizing 40 minutes. (Again, I’ve simple partial seizures which only affect my left side face, arm, hand, leg, speech, and I’m conscious throughout.)
At that time, I had 125mg, 2x/day generic lamictal added to my 1500mg, 2x/day Keppra. Since Nov 2014, I’ve been seizure-free. (Fingers crossed that my streak continues.)
For me, I will never consider weaning because I cannot risk having a seizure and not being able to drive to/perform my job, errands, etc. My neurologist said most people stay on the meds forever if they had suffered seizures after surgery because the brain is simply a mysterious, fickle organ. You never know for certain what can set it off and it’s best to be protected. It’s definitely not news I wanted to hear but it’s just my reality.
After an auto accident, a friend had a brain trauma resulting in a little portion of her frontal lobe excised. She never had seizure issues and is not on any AEDs. As we always hear, no two persons have the same experience.
I apologize for this being long but my point is that perhaps you can reconsider trying another med since the keppra doesn’t work for you OR add an additional med to offset keppra issues. Certainly, I’m not about accumulating more drugs for the fun of it but, in my case, it worked. I would rather have some protection than none.
I do wish you all the best. Please try not to get completely discouraged. We’re all battling the same beast.
Oh jeez, my bad! I blended two questions together—from Corinna (why AEDs after removal) and from BD20 (keppra weaning)!
In any case, I hope my response is useful to someone!
Very best, Magda
I think it was me that mixed both points, so my fault! Very useful feedback… don’t stop!
Hi Corrina, I was always told that anytime there is any trauma to the brain caused by surgery etc it is standard protocol to prescribe anti-seizure medications, especially when surgery has been performed as it increases the chances of seizures… hope this assists with your question… God bless!
I agree with Richard’s answer and would add the anti seizure meds should be temporary as your brain heals from the procedure. The side effects I experienced on the meds were weight gain and lethargy, which was a pain but better than seizing, and the side effects will go away once the doc gives you the ok to stop. Just make sure you wean yourself off slowly as directed by doctor.
how long were you on the anti seizure medication after you had your AVM
removed? Also, did you have any seizures before you had your avm removed?
And if you don’t mind me asking, how did you find out you had your avm? any
symtoms? Thank you!!
Sorry Corrina I didn’t see your message until today. This program isn’t the best.
I was on the meds for a year after the bleed, but negotiated with dr to get off after 10 months as trial before getting back behind a car wheel again.